Alert archive / Illinois / Tornado Warnings in 2020

Tornado Warning 45, NWS Paducah, KY

July 15, 2020Jackson County, Illinois

NWS Paducah, KY issued this tornado warning at Jul 15, 2020, 8:00 PM CDT for Jackson County, Illinois. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 8:00 PM CDT (01:00 UTC)
Expired
Jul 15, 2020, 8:30 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Jackson County, IL

The radar

The Paducah radar (KPAH), 108 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:10 PM CDTTSTM WND DMG1 Nne Murphysboro, ILTREE DOWN NORTH OF MURPHYSBORO BLOCKING A ROAD.
Jul 15, 8:10 PM CDTTSTM WND DMG1 Nne Murphysboro, ILTREE DOWN NORTH OF MURPHYSBORO BLOCKING THE ROAD ON EAST GRANGE HALL ROAD.
Jul 15, 8:10 PM CDTTSTM WND GST 704 Ese Ava, ILPOSSIBLE RAIN-WRAPPED TORNADO BETWEEN AVA AND MURPHYSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:12 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WFUS53 KPAH 160100
TORPAH
ILC077-160130-
/O.NEW.KPAH.TO.W.0045.200716T0100Z-200716T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
800 PM CDT Wed Jul 15 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northern Jackson County in southern Illinois...

* Until 830 PM CDT.
    
* At 800 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Ava, or 9 miles northwest of Murphysboro, moving
  southeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Murphysboro around 820 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Vergennes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3795 8950 3795 8942 3788 8921 3765 8937
      3783 8961 3796 8951
TIME...MOT...LOC 0100Z 304DEG 24KT 3786 8947 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

RST
1 follow-up statement
576 
WWUS53 KPAH 160116
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
816 PM CDT Wed Jul 15 2020

ILC077-160130-
/O.CON.KPAH.TO.W.0045.000000T0000Z-200716T0130Z/
Jackson IL-
816 PM CDT Wed Jul 15 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
JACKSON COUNTY...
    
At 816 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Murphysboro, moving southeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Murphysboro around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3789 8950 3788 8921 3765 8937 3783 8961
TIME...MOT...LOC 0116Z 299DEG 23KT 3783 8937 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

RST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 15, 7:15 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 15, 7:15 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
715 PM CDT Wed Jul 15 2020

.UPDATE...
Issued at 715 PM CDT Wed Jul 15 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 301 PM CDT Wed Jul 15 2020

Main issue in the short term is with the potential for severe
thunderstorms this evening and also some possibility for very heavy
rain causing localized flash flooding.

A shortwave disturbance is moving across northern Missouri this
afternoon and will translate eastward into the southern Great Lakes
overnight. At the same time, a cold front will progress
southeastward into our region tonight into tomorrow.

The remnants of an MCV over northwest MO has started to initiate
convection out ahead of it in central MO as of 2 PM. The majority of
CAMs indicate a bowing segment/linear mode of sorts pushing into our
far northwest (Perryville to Mount Vernon IL) around 23-01z. Given
30-35 knots of bulk shear, plentiful instability (MLCAPE of 3000
J/kg), and abundant low level moisture (dew points into the mid
70s), the environment is supportive of a severe storm risk. How
far east and southward the line of convection makes it before
decreasing in strength is in question, but will likely see a
diminishing trend in the severe threat by 03-04z. Considering the
linear mode of convection, damaging winds are expected to be the
main threat this evening, although an isolated tornado or large
hail can't be ruled out.

There is a concern for localized flash flooding as well, given
extremely high precipitable water values of 2 to 2.4 inches forecast
to spread into our region. Any training of convection could easily
produce some amounts of 2 inches or greater in a short period of
time. This potential is greatest up near the I-64 corridor in
southern Illinois, and possibly into southwest Indiana.

The cold front is now expected to make it through the majority of
the region on Thursday, with model guidance indicating a mostly dry
day cross much of the region. However, for collaboration purposes
have left in a slight chance for PoPs mainly during the afternoon
hours, with slightly higher chances in southern portions of KY
closer to the boundary.

Heat index values have reached the 100 to 108 threshold across the
western half of the region this afternoon, providing a very
uncomfortable afternoon. After a very warm night with temperatures
in the mid 70s in most locations, tomorrow looks to be somewhat
cooler. Latest guidance has reduced high temperatures to the upper
80s to around 90. Those readings combined with dewpoints in the low
to mid 70s, will still push heat index readings into the 95 to 105
range.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 15 2020

A frontal boundary in the middle Mississippi and lower Ohio valleys
on Friday will keep good chances of showers and thunderstorms across
our region Friday.  As this front slips a little farther south and
basically washes out, convective activity should fizzle out for the
evening hours.  By late Friday night, a weak mid level wave could
initiate a few showers and storms in our far north counties, then
daytime heating will increase chances and spread them west to along
the Mississippi River.  Loss of heating will give us dry conditions
Saturday night, then small chances will return to our far eastern
counties for Sunday during the daylight hours.

Another frontal boundary will be sinking south on Monday, bringing
back decent chances of showers and thunderstorms Monday into
Wednesday.  Increasing chances will slide south each day, with the
best chances expected with daytime heating.  Although overall timing
is not certain, confidence in an overall unsettled pattern is pretty
good.

Heat and humidity will remain an issue with our region in a
persistent southerly flow.  Dew points will remain in the lower to
middle 70s through the extended, with highs each day generally in
the lower to middle 90s.

&&

.AVIATION...
Issued at 715 PM CDT Wed Jul 15 2020

A line of showers and tstms will affect parts of the region this
evening, including mainly the KMVN and KCGI TAF sites. The line was
already showing some signs of weakening as far as severe weather is
concerned, but some airports can still be affected by lightning,
gusty winds, and brief heavy rainfall this evening. KMVN TAF site
will be affected the earliest (at the start of the 00Z TAF period),
then possibly KCGI by mid evening. In the late evening, remaining
activity will probably be just showers moving across the Wabash
valley (affecting KEVV). A wind shift to the west or northwest is
forecast for early Thu, and along with this will be an MVFR cloud
deck covering most of the northern half of the region, peaking mid-
morning Thu and improving into the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Jul 15, 3:36 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 PM CDT Wed Jul 15 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to move into southern Illinois and
parts of southeast Missouri this evening, then possibly across
the remainder of our region tonight. The highest risk of severe
storms is north and west of a Cape Girardeau Missouri to
Evansville Indiana line. A few storms may contain large hail and
damaging winds. A tornado or two cannot be ruled out. Very heavy
rainfall may produce isolated flash flooding.

Prior to the arrival of thunderstorms, heat indices will top out
between 100 and locally up to 110 late this afternoon across
southeast Missouri, southwest Illinois, and far western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values will range from 100 to 105 across portions of
southeast Missouri and western Kentucky on Thursday afternoon,
and then across the entire area Friday through Tuesday.

Expect daily thunderstorm chances Thursday through Tuesday,
focused primarily during the heat of the afternoon, with heavy
rain and lightning the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested this evening.

In the hours before

Local storm report, Jul 15, 7:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             CUTLER                  38.04N 89.56W
07/15/2020  E0.88 INCH       PERRY              IL   TRAINED SPOTTER

&&
Local storm report, Jul 15, 7:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             CUTLER                  38.03N 89.57W
07/15/2020  E0.88 INCH       PERRY              IL   TRAINED SPOTTER

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:19 PM CDTSevere Thunderstorm WarningPAHJackson, Perry41 min
Jul 15, 7:40 PM CDTSevere Thunderstorm WarningPAHJackson50 min
Jul 15, 7:52 PM CDTFlash Flood WarningPAHPerry6 hr
Jul 15, 8:27 PM CDTSpecial Weather StatementPAHWilliamson48 min
Jul 15, 8:52 PM CDTSevere Thunderstorm WarningPAHJackson, Union38 min
Jul 15, 9:12 PM CDTSpecial Weather StatementPAHUnion48 min
Jul 15, 9:13 PM CDTSpecial Weather StatementPAHGallatin, Hamilton, Saline, White47 min
Jul 15, 10:19 PM CDTSpecial Weather StatementPAHPope, Saline41 min
Jul 15, 10:20 PM CDTFlash Flood WarningPAHWayne4 hr
Jul 15, 11:10 PM CDTFlash Flood WarningPAHEdwards94 min
Jul 15, 11:11 PM CDTSpecial Weather StatementPAHWhite34 min

Nearby

Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.